Thursday, March 27, 2014

Corticosteroid-Induced Anaphylaxis

The bat phone rang. I went around the corner to take a listen.

The medics proceeded with their story of a 53-year-old female who experienced an acute onset of nausea, vomiting, near syncope with diffuse itching and a growing erythematous rash after taking prednisone. ABCs were maintained, and vital signs included a blood pressure of 153/80, pulse of 65, respiratory rate of 16, and oxygen saturation of 95% with 4 L of oxygen via nasal cannula. IV access was achieved.

The patient had already received 0.3 mg of epinephrine IM and a 500-mL bolus of IV fluids, and wanted to proceed to administer 50 mg of diphenhydramine IV push and 125 mg of methylprednisolone IV push. The physician stated to hold off on the methylprednisolone due to the fact that she took the prednisone, which may have triggered the reaction, and to go ahead with administration of the diphenhydramine, ending with, "Monitor and transport, we'll see you in fifteen minutes."

To me, it made absolutely no sense. How is it possible to have an anaphylactic reaction to a substance that our body technically makes endogenously? The physician and I discussed it for a bit, and I proceeded to conduct a frantic literature search, trying to find as much information as I could before the patient arrived in the emergency department.

After coming across a few case reports, the basic gist that I discovered regarding this phenomenon was that both type I and type IV allergic reactions associated with corticosteroids is quite possible and has been reported in the literature- more frequently than I imagined. However, the prevalence of an IgE-mediated anaphylactic type I allergic reaction secondary to systemic corticosteroids is relatively low; some reports suggest 0.3% (1). The mechanism behind this is not clear, and there are some reports that suggest that it may be due to either the drug itself, the excipients making up the drug, or both. Some have even hypothesized that the reaction may be due to inhibition of cyclooxygenase (2, 3).

Now the question that may come up: If a patient experiences a true allergic reaction to one corticosteroid, can they tolerate others? Is there a such thing as a cross-reactivity among different corticosteroids?

The short answer is that corticosteroids have been classified into five different categories based on their structural and chemical properties: groups A, B, C, D1, and D2. Below is a table with the different classes and common agents that we may encounter in the emergency department setting that fall under each of the categories (a more detailed list can be found here):

Group
Agents
A
Hydrocortisone
Methylprednisolone
Prednisolone
Prednisone
B
Budesonide
Triamcinolone
C
Betamethasone
Dexamethasone
D1
Mometasone furoate
Fluticasone propionate
D2
Difluprednate

A commonly described cross-reactivity reaction has been observed between agents in groups A and D2. In addition, budesonide has also been described to exhibit some cross-reactivity due to the fact that the compound itself is composed of a mixture of R and S stereoisomers. Cross reactions of corticosteroids within the same group can also occur due to structural similarities and common metabolic pathways shared among agents within the same group as well.

***
So here I was, equipped and ready with my references, since I could almost bet the question the resident would ask me once the patient arrived to the emergency department: "Can I give a corticosteroid to this patient to treat her anaphylactic reaction?" Bring it on.

Sure enough, fifteen minutes later, the resident came by and stated that he indeed wanted to give a corticosteroid to the patient. However, I wanted more details about what really and truly happened to the patient before I could provide a recommendation. The conversation went something like this:

Resident: "Nadia, I don't know if you heard about this patient who is here with an anaphylactic reaction after she took prednisone..."
Me: "Yes, I heard it on the bat phone. So when did she take it?"
Resident: "I'm not sure...I didn't get that far with my questions yet to her about it..."

The resident left to go ask the patient and came back and informed me that the patient indeed took the prednisone about thirty minutes PTA.

Me: "So what was she on the prednisone for anyway?"
Resident: "No idea. Let me go ask."

The resident left and came back with an answer ready at the healm.

Resident: "She said she was taking prednisone for her sinus infection. Her doctor prescribed it to her this morning."
Me: " A sinus infection. Hmmm. Interesting. Go ask what antibiotic she took at the same time as her prednisone."
Resident: "What do you mean? She said nothing about an antibiotic."
Me: "Just ask."

The resident left and came back, awestruck.

Resident: "How the heck did you know she took an antibiotic with the prednisone?? She said she took Ceftin at the same time."
Me: "Alright, let's go interview her together."

We proceeded together to interview the patient and she indeed confirmed taking the first doses of both prednisone and cefuroxime at the same time for her sinus infection, as both were prescribed to her by her PMD earlier that day. She stated that she had been prescribed cefuroxime only once before, a few months ago, and had been able to tolerate it with no issues. No, she had no additional changes in her routine, including recent ingestion of any other foreign substances or foods that could have triggered this reaction.

At this point, I was a bit skeptical now that this was a case of corticosteroid-induced anaphylaxis. We were both now convinced that the patient experienced a hypersensitivity reaction to the cefuroxime, which is possible to develop even having tolerated a cephalosporin in the past. Because of this, the resident wanted to administer a corticosteroid, and even with all the information I provided regarding corticosteroid-induced anaphylaxis as described above and recommending to exercise extreme caution if he decided to administer it anyway (which I knew was going to happen, given the additional history we had now regarding the co-ingestion of the cephalosporin), it was eventually given. And the patient was observed for quite some time, and there were no issues following administration of the corticosteroid.

So much for a case of corticosteroid-induced anaphylaxis. The quintessential bubble bursted.


But indeed, this does emphasize the point of obtaining a good history of a patient who presents to the emergency department. And I was able to learn something new about corticosteroid-induced anaphylaxis. So all fared well in the end.

References:

  1. Comaish S. A case of hypersensitivity to corticosteroids. Br J Dermatol 1969; 81:919-925.
  2. Dajani BM, Sliman NA, Shubair KS, et al. Bronchospasm caused by intravenous hydrocortisone sodium succinate (Solu-Cortef) in aspirin-sensitive asthmatics. J Allergy Clin Immunol 1981; 68:201-204.
  3. Sheth A, Reddymasu S, Jackson R. Worsening of asthma with systemic corticosteroids. J Gen Intern Med 2006; 21:196.